Minnesota, 2014

Winter Storm in Minnesota, April 3 to 4, 2014

April 3 to 4, 2014 · NWS MPX · 23 events in 23 counties and zones

A winter storm developed across the Central Plains, Thursday morning, April 3rd. Initially, a warm air brought areas of light rain, sleet, and snow across portions of east central, Minnesota, and west central Wisconsin during the morning, and early afternoon.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A winter storm developed across the Central Plains, Thursday morning, April 3rd. Initially, a warm air brought areas of light rain, sleet, and snow across portions of east central, Minnesota, and west central Wisconsin during the morning, and early afternoon. This area of precipitation quickly moved northward into Lake Superior, with another area of precipitation that developed across northwest Iowa, and was spreading northeast across southwest and south central Minnesota during the afternoon hours. By the late afternoon, the area of precipitation across southwest, and south central Minnesota quickly expanded northeast and encompassed most of eastern Minnesota, and west central Wisconsin by the evening. During the afternoon, the precipitation was in the form of sleet and rain across southwest and south central Minnesota, but it quickly became more sleet and snow as colder air moved into the region. Eventually this area of precipitation moved northward into northeast Minnesota, and northern Wisconsin, with the third area of precipitation, in the form of snow, and was associated with the deformation zone, moved into east central Minnesota during the pre-dawn hours of Friday, April 4th.

Eventually all of the precipitation moved east of the area by the afternoon of Friday, April 4th.

Some of the higher snowfall totals across Minnesota include:

12.2 inches in Brownton, in McLeod County. |12.0 inches in Coon Rapids, in Anoka County. |12.0 inches in near Forest Lake, in Chisago County. |11.0 inches in Isanti, in Isanti County. |10.5 inches near Downtown Minneapolis, in Hennepin County. |10.5 inches at Lake Maria State Park, in Wright County. |10.3 inches in Buffalo, in Wright County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 3, 11:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 3, 11:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 PM CDT THU APR 3 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 456 AM CDT THU APR 3 2014

AN INTERESTING STORM STILL ON TAP TO IMPACT THE CENTRAL CONUS TODAY
INTO FRIDAY...THOUGH WITH A VERY INTERESTING AND INCREDIBLY
FRUSTRATING WRENCH THROWN BY THE 03.00 ECMWF. NO HUGE CHANGES WERE
MADE TO THE GRIDS TONIGHT...WITH MAIN CHANGES TO DECREASE SNOW
AMOUNTS A LITTLE AND SLOW DOWN THE TRANSITION TO SNOW ACROSS ERN
AREAS TONIGHT.

WATER VAPOR IMAGERY SHOWS A COUPLE OF WAVES OF INTEREST THIS
MORNING. THERE IS A NRN STREAM WAVE NEAR THE MT/ND/SD BORDER WITH
THE MAIN UPPER WAVE TO IMPACT THE AREA NOW SPINNING ACROSS THE 4
CORNERS REGION. THIS UPPER WAVE SETUP HAS RESULTED IN TWO MAIN AREAS
OF PRECIP FALLING MAINLY OUTSIDE OF THE MPX AREA OVERNIGHT. THE NRN
WAVE HAS BROUGHT SNOW TO THE DAKOTAS MOST OF THE NIGHT...BUT HAS
REMAINED FAR ENOUGH WEST TO KEEP SAID SNOW OUT IN THE DAKOTAS. THE 4
CORNERS WAVE RESULTED IN THE DEVELOPMENT OF A STRONG LOW LEVEL
JET...THE NOSE OF WHICH HAS BEEN THE BREEDING GROUND FOR SOME
IMPRESSIVE THUNDERSTORMS WITH FLASH FLOODING ACROSS NORTHERN MO. FOR
THE MPX AREA...IT HAS BASICALLY BEEN INCREASING CLOUDS WITH DRY
WEATHER THANKS TO DRY ERLY FLOW AND VERY DRY LOW LEVELS /SEE 00Z MPX
SOUNDING/.

FOR TODAY...THE FIRST AREA TO START WITH IS MODEL PREFERENCE. IT WAS
DECIDED BY OUR NEIGHBORS AND THE WPC QPF/WINTER WEATHER DESK TO
FAVOR THIS FORECAST TOWARD A GEM/GFS BLEND TO MAINTAIN FORECAST
CONTINUITY. MODEL SOLUTIONS THAT WERE NOT HEAVY INFLUENCES WERE THE
NAM...AND ITS HARD TO BELIEVE WE ARE SAYING THIS...THE ECMWF. THE
NAM WAS WRITTEN OFF AS BEING AN OUTLIER IN THE TOO DEEP/STRONG/SLOW
DEPARTMENT...WHILE THE ECMWF WENT THE OTHER DIRECTION AND IS AN
OUTLIER IN THE TOO SHALLOW/WEAK/FAST DEPARTMENT. THE MODELS MAINTAIN
GOOD AGREEMENT WITH THE EVOLUTION OF THE SYSTEM THROUGH 00Z
FRIDAY...BUT IT IS BETWEEN 00Z AND 06Z FRI WHERE DIFFERENCES BEGIN
TO SHOW UP. BY 6Z FRI...THE ECMWF IS RUNNING A JET STREAK AROUND THE
BASE OF THE SRN TROUGH...WITH THE JET TO THE EAST SIDE OF THE TROUGH
ABOUT 20 KTS STRONGER THAN THE GFS AT THE SAME TIME. BECAUSE OF
THAT...THE ECMWF MAINTAINS AN OPEN/MORE PROGRESSIVE WAVE ACROSS THE
MPX AREA...WHEREAS THE GFS STILL IS ABLE TO CLOSE OFF AN H5 LOW. HOW
THINGS EVOLVE IN THIS 6 HOUR PERIOD WILL GO A LONG WAY IN TO
DETERMINING WHETHER OUR CURRENT FORECAST OF 6-12 INCHES IN THE
WARNING PANS OUT...OR IF IT ENDS UP BEING ABOUT HALF OF THAT AT
BEST.

FOR TODAY...BASED ON THE HRRR/HOPWRF...EXPECT THINGS TO REMAIN
FAIRLY QUIET IN THE MPX AREA THOUGH 15Z...BUT WILL QUICKLY
DETERIORATE BETWEEN 15Z AND 18Z AS A COMBINATION
DEFORMATION/ISENTROPIC LIFT BAND OF SNOW QUICKLY MATERIALIZES FROM
SW/SC MN UP TOWARD DULUTH. THIS BAND WILL BECOME FAIRLY STATIONARY
FOR MUCH OF THE AFTERNOON...BEFORE IT WORKS EAST ACROSS THE AREA AS
A STRONG DEFORMATION BAND OF PRECIP MOVES ACROSS THE MPX AREA AS THE
SFC LOW HEADS TOWARD SRN WI. STILL THE MAIN HEADACHE HERE IS THE
P-TYPE THROUGH ALL OF THIS. DYNAMIC COOLING WITH BAND OF HEAVY
PRECIP WILL ALLOW AREAS FROM WRN THROUGH CENTRAL MN TO QUICKLY
TRANSITION TO SNOW...BUT A FAIRLY STOUT WARM NOSE BETWEEN H85 AND
H75 STILL LOOKS TO BRING A MIXED BAG OF PRECIP TO AREAS EAST OF A
NEW ULM/WRN TWIN CITIES/CAMBRIDGE LINE. THE EVOLUTION OF THIS WARM
NOSE WAS BASED ON THE GFS...AS THE NAM IS TOO WARM WHEN COMPARED TO
THE REST OF THE MODEL SOLUTIONS.

AS FOR THOSE SNOW ACCUMULATIONS...BECAUSE WE STUCK CLOSE TO THE GFS
SOLUTION TO MAINTAIN FORECAST CONTINUITY...THE SNOW AMOUNTS AND
LOCATIONS FOR THE HEAVIEST SNOW BAND CHANGED LITTLE...WITH AMOUNTS
KNOCKED DOWN BY ABOUT AN INCH...WITH MOST OF THAT LOST AT THE
BEGINNING AND END OF THE EVENT WITH WITH SLIGHT CHANGES IN ONSET AND
DEPARTURE OF SNOW. FOR THE HEADLINES...ADDED MORRIS/DOUGLAS/TODD
COUNTIES TO THE WARNING AS THE SE CHUNKS OF THOSE COUNTIES SHOULD
SEE TOTALS UP INTO THE 6-8 INCH RANGE. FOR THE REMAINING WATCH IN
THE EAST...WE LEFT IT HAS SUCH...BUT MOVED THE START TIME BACK TO
00Z AS ANY WINTRY PRECIP LOOKS TO START 00Z OR LATER FOR THOSE
COUNTIES. WITH THIS AREA OF THE CWA MORE DEPENDENT ON THE
DEFORMATION BAND OF PRECIP TONIGHT...IT WAS DECIDED WE HAD TIME TO
MAKE A DECISION HERE GIVEN UNCERTAINTIES IN HOW THIS BAND WILL PLAY
OUT GIVEN MODEL DIFFERENCES.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 456 AM CDT THU APR 3 2014

HEAVY SNOW ACROSS MUCH OF THE CWA EARLY FRIDAY MORNING WILL
DIMINISH FROM WEST TO EAST DURING THE DAY AS THE STORM SYSTEM
OVER SOUTHERN WI SCOOTS NORTHEAST ACROSS THE GREAT LAKES. VERY
STRONG WINDS FROM 30 TO 35 MPH ARE LIKELY FRIDAY MORNING ACROSS
SOUTH CENTRAL MN ON THE BACKSIDE OF THE LOW. THE WIND COMBINED
WITH THE FALLING SNOW WILL LIKELY CAUSE GREATLY REDUCED
VISIBILITIES. THE SNOW WILL BE WET AND SO WE WERE NOT THINKING
ABOUT CONSIDERABLE BLOWING SNOW IN THE WAKE OF THE STORM.

HIGH PRESSURE WILL MOVE OVER THE FORECAST AREA FRIDAY NIGHT AND
PREVAIL THROUGH MUCH OF SATURDAY. LOW AND HIGH TEMPERATURES WERE
CUT SIGNIFICANTLY WITH THE FRESH SNOW PACK. CONFIDENCE IS HIGHEST
WITH REGARDS TO THE LOWS SATURDAY MORNING IN THE TEENS. HOLDING
HIGHS IN THE UPPER 30S TO LOWER 40S ON SATURDAY IS A LITTLE MORE
RISKY WITH APRIL SUNSHINE...BUT THIS CERTAINLY DOES NOT GO AGAINST
THE TEMPERATURE TREND WE HAVE HAD THE PAST FOUR MONTHS.

WE CONTINUE TO SEE ANOTHER WEAKER WAVE OF LOW PRESSURE SPREADING
IN SATURDAY NIGHT AND SUNDAY. A PRECIPITATION SIGNAL CONTINUES TO
SHOW UP ACROSS SOUTHERN MN AND WEST CENTRAL WI WITH THIS FEATURE
WITH POPS RAISED A LITTLE BIT MORE. CONSIDERABLE CLOUDINESS AND
UNSETTLED WEATHER WILL PREVAIL THROUGH TUESDAY BEFORE RIDGING
ALOFT SPREADS INTO CENTRAL CANADA AND THE NORTHERN PLAINS
FOR THE MID TO LATE WEEK PERIOD...BEGINNING A LONG DESERVED
WARMING TREND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1227 PM CDT THU APR 3 2014

MAIN CONCERN IS PRECIPITATION TYPE FOR KRWF/KRNH/KEAU AS
ATMOSPHERIC WARM LAYER BEGINS TO TRANSLATE ACROSS IOWA...INTO SE
MN/WC WI DURING THE NEXT 6 TO 12 HRS. AMDAR DATA INDICATED THAT
THE NW PARTS OF THE TWIN CITIES HAS A SOUNDING ALL BLW
FREEZING...AND TO THE SE/S OF THE CITIES...THE SOUNDING HAS A SMALL
AREA OF 0.5 TO 1.0C NEAR 80-70H. THEREFORE...THE ATMOSPHERE IS
COLDER THAN SHORT TERM MODELS INDICATED AND IT COULD MEAN A FASTER
TURN OVER TO SNOW VS. A MIXTURE THIS EVENING FOR ALL BUT KEAU. 18Z
TAF ARE BASED ON THESE COLDER READINGS WITH ONLY A SMALL CHC OF
RAIN DURING THE EARLY AFTN WITH MORE STRATI-FORM PRECIPITATION VS.
CONVECTIVE. AN AREA OF ENHANCED CLDS ACROSS WESTERN IOWA DOES
SUPPORT HEAVIER PRECIPITATION DEVELOPING ACROSS SOUTHERN MN DURING
THE MID/LATE AFTN HRS. CONDS WILL RAPIDLY DETERIORATE THIS
AFTN...WITH THE WORSE CONDS DEVELOPING THIS EVENING...THRU MID
MORNING FRIDAY. THERE WILL BE A PERIOD OF MODERATE/HEAVY SNOWFALL.
THE EXACT TIMING/PLACEMENT REMAINS PROBLEMATIC...BUT CURRENT TAFS
LOOK GOOD AT THIS TIME. WINDS WILL REMAIN E/NE THIS
AFTN...BECOMING MORE NE/N THIS EVENING...THEN N/NNW BY FRIDAY
MORNING. STRONGEST WINDS WILL OCCUR LATE TONIGHT/FRIDAY MORNING.

KMSP...

BASED ON THE LATEST AMDAR SOUNDINGS...THE ATMOSPHERE IS COLDER
THAN EXPECTED IN THE NW PART OF THE TWIN CITIES...WHICH MEANS A
CHG OVER TO SNOW COULD BE SOONER VS. LATER THIS AFTN/EVENING.
THERE IS A SMALL WINDOW OF A MIX OF RAIN/SNOW THIS AFTN...BEFORE
THE MAIN EVENT DEVELOPS AFT 21-22Z WITH HEAVIER PRECIPITATION
DEVELOPING FROM THE S/SW. THERE WILL BE A PERIOD OF
MODERATE...POSSIBLY HEAVY SLEET AS THE MAIN BATCH MOVES THRU THE
TWIN CITIES THIS AFTN. CHG OVER TO ALL SNOW WILL OCCUR AFT 00Z...WITH
A PERIOD OF MODERATE TO HEAVY SNOW DURING THE EVENING/OVERNIGHT
HRS. CONDS SHOULD BEGIN TO IMPROVE AFT 15-18Z FRIDAY. WINDS WILL
REMAIN FROM THE E/NE THIS AFTN...BECOME MORE NE/N THIS
EVENING...THEN N/NW BY FRIDAY MORNING. GUSTY WINDS WILL LIKELY
DEVELOP OVERNIGHT...AND BE STRONGEST AFTER MIDNIGHT TO 18Z.

/OUTLOOK FOR KMSP/

SAT...VFR. WINDS SSW AT 5-1010KTS.
SUN...CHC MVFR/-RASN. WINDS SW 5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY
     FOR MNZ053-060>063-066>070-074>077-082-083-091.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM CDT
     FRIDAY FOR MNZ041-047-054.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 PM CDT FRIDAY
     FOR MNZ042>045-048>052-055>059-064-065-073.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT
     FRIDAY FOR MNZ078-084-085-092-093.

WI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY
     FOR WIZ014>016-023>025-027.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT
     FRIDAY FOR WIZ026-028.

&&

SHORT TERM...MPG
LONG TERM...RAH
AVIATION...JLT
Hazardous weather outlook, Apr 3, 12:44 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
144 PM CDT THU APR 3 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
144 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL IMPACT THE REGION LATER THIS
AFTERNOON THROUGH FRIDAY. THIS STORM WILL INITIALLY BRING A MIX
OF RAIN...SNOW AND SLEET...WITH THE PRECIPITATION TRANSITIONING
TO ALL SNOW THIS AFTERNOON...AND THROUGH TONIGHT FROM WEST TO
EAST. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL DIMINISH ACROSS MINNESOTA FRIDAY MORNING AND ACROSS
WEST CENTRAL WISCONSIN FRIDAY AFTERNOON. SIGNIFICANT SNOWFALL
ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

JLT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Anoka

When
April 3, 1:00 PM CST to April 4, 7:00 AM CST
Where
Anoka forecast zone
Reported by
Trained Spotter
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 8 to 10 inches of snowfall across Anoka County, with a local report of 12.0 inches near Coon Rapids.

Winter Storm, Chisago

When
April 3, 1:00 PM CST to April 4, 8:00 AM CST
Where
Chisago forecast zone
Reported by
Trained Spotter
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 8 to 10 inches of snowfall across Chisago County, with a local report of 12.0 inches north of Forest Lake.

Winter Storm, Isanti

When
April 3, 1:00 PM CST to April 4, 7:00 AM CST
Where
Isanti forecast zone
Reported by
Trained Spotter
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 7 to 10 inches of snowfall across Isanti County, with a local report of 11.0 inches in Isanti.

Winter Storm, Kanabec

When
April 3, 1:00 PM CST to April 4, 7:00 AM CST
Where
Kanabec forecast zone
Reported by
Storm Chaser
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported locally 6 to 8 inches across the southern part of Kanabec County.

Winter Storm, Mille Lacs

When
April 3, 1:00 PM CST to April 4, 6:00 AM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported locally 6 to 8 inches in the far southern part of Mille Lacs County.

Winter Storm, Brown

When
April 3, 2:00 PM CST to April 4, 5:00 AM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported locally 7 to 9 inches of snowfall across Brown County.

Winter Storm, Carver

When
April 3, 2:00 PM CST to April 4, 6:00 AM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported locally 8 to 10 inches of snowfall across Carver County.

Winter Storm, Dakota

When
April 3, 2:00 PM CST to April 4, 8:00 AM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 6 to 7 inches of snowfall across the far northern part of Dakota County.

Winter Storm, Hennepin

When
April 3, 2:00 PM CST to April 4, 7:00 AM CST
Where
Hennepin forecast zone
Reported by
Trained Spotter
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 6 to 10 inches of snowfall across Hennepin County, with a local report of 10.5 inches near downtown Minneapolis.

Winter Storm, McLeod

When
April 3, 2:00 PM CST to April 4, 6:00 AM CST
Where
McLeod forecast zone
Reported by
Trained Spotter
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 8 to 12 inches of snowfall across Mcleod County, with a local report of 12.2 inches in Brownton.

Winter Storm, Meeker

When
April 3, 2:00 PM CST to April 4, 6:00 AM CST
Where
Meeker forecast zone
Reported by
Trained Spotter
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 6 to 8 inches of snowfall across the far southeast part of Meeker County.

Winter Storm, Nicollet

When
April 3, 2:00 PM CST to April 4, 5:00 AM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported locally 6 to 9 inches of snowfall across Nicollet County.

Winter Storm, Ramsey

When
April 3, 2:00 PM CST to April 4, 7:00 AM CST
Where
Ramsey forecast zone
Reported by
Trained Spotter
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 7 to 9 inches of snowfall, with a local report of 9.6 inches at the University of Minnesota Campus in Ramsey County.

Winter Storm, Redwood

When
April 3, 2:00 PM CST to April 4, 5:00 AM CST
Where
Redwood forecast zone
Reported by
Trained Spotter
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported locally 6 to 9 inches of snowfall across the far eastern part of Redwood County.

Winter Storm, Renville

When
April 3, 2:00 PM CST to April 4, 5:00 AM CST
Where
Renville forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported locally 8 to 9 inches of snowfall across the far southeastern part of Renville County.

Winter Storm, Scott

When
April 3, 2:00 PM CST to April 4, 7:00 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported locally 6 to 8 inches of snowfall across northwest Scott County.

Winter Storm, Sherburne

When
April 3, 2:00 PM CST to April 4, 6:00 AM CST
Where
Sherburne forecast zone
Reported by
Trained Spotter
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 6 to 10 inches of snowfall across the southeastern part of Sherburne County.

Winter Storm, Sibley

When
April 3, 2:00 PM CST to April 4, 6:00 AM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 6 to 9 inches of snowfall across Sibley County.

Winter Storm, Washington

When
April 3, 2:00 PM CST to April 4, 8:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 6 to 10 inches of snowfall across the northern part of Washington County, with a local report of 11.0 inches in Forest Lake.

Winter Storm, Watonwan

When
April 3, 2:00 PM CST to April 4, 4:00 AM CST
Where
Watonwan forecast zone
Reported by
Trained Spotter
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported locally 6 to 8 inches of snowfall across the far northern part of Watonwan County.

Winter Storm, Wright

When
April 3, 2:00 PM CST to April 4, 6:00 AM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported 6 to 10 inches of snowfall across Wright County, with a local report of 10.5 inches near Lake Maria State Park.

Winter Storm, Blue Earth

When
April 3, 2:00 PM CST to April 4, 4:00 AM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported locally 6 to 8 inches of snowfall across the far northwest part of Blue Earth County.

Winter Storm, Le Sueur

When
April 3, 2:00 PM CST to April 4, 7:00 AM CST
Where
Le Sueur forecast zone
Reported by
Trained Spotter
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several observations, and trained spotters reported locally 6 to 7 inches of snowfall across northern part of Le Sueur County along with a mixture of sleet and freezing rain during the onset.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499904, 499907, 499910, 499911, 499915, 499905, 499906, 499908, 499909, 499912, 499914, 499917, 499919, 499921, 499922, 499924, 499927, 499930, 499931, 499932, 499935, 500026, 500029.